North Carolina, 2007

Hail in North Carolina, August 13, 2007

August 13, 2007 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm brought penny sized hail to a portion of Rockingham County, August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm brought penny sized hail to a portion of Rockingham County, August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 13, 2:43 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 13, 2:43 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON AUG 13 2007

.SYNOPSIS...
A COLD FRONT IS MOVING SOUTH THROUGH THE AREA. A BRIEF RETURN TO
RELATIVELY COOLER AND DRIER WEATHER IS EXPECTED FOR TUESDAY
BEFORE HOT HIGH PRESSURE RETURNS TO THE AREA FOR WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS A WEAK COLD FRONT HEADS SOUTH THROUGH THE AREA...ISOLATED SHOWERS
AND STORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS MAINLY
SOUTHERN AND WESTERN PARTS OF THE REGION. NOTING AN INVERTED-V
SOUNDING IN THE LOW LEVELS...THERE WILL BE THE CONCERN OF LOCALLY
GUSTY WINDS ASSOCIATED WITH THE SHOWERS AND STORMS. DRIER AND
RELATIVELY COOLER AIR WILL BE IN STORE FOR TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
UPPER RIDGE WILL START BUILDING BACK OVER THE AREA FOR WEDNESDAY
BRINGING A RETURN TO THE HOT CONDITIONS TO THE AREA BOTH ON
WEDNESDAY AND THURSDAY. THERE WILL BE BETTER CHANCE OF SOME ISOLATED
SHOWERS AND STORMS IN THE MOUNTAINS THURSDAY AFTERNOON IN ADVANCE OF
AN APPROACHING COLD FRONT. RECORD HIGH TEMPERATURES MAY BE REACHED
IN SOME LOCATIONS WEDNESDAY AND/OR THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE RIDGE RETROGRADES WEST AGAIN ALLOWING THE AREA TO BECOME
POSITIONED UNDER THE NORTHWEST JET BETWEEN THIS HIGH AND A
PERSISTENT UPPER LOW OVER EASTERN CANADA. DURING THIS
PERIOD...TEMPERATURES SHOULD BE NEAR NORMAL VALUES...AND ISOLATED TO
SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE EACH DAY AS

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A SHORT WAVE AND ASSOCIATED WEAK COLD FRONT IS MOVING INTO WV AT
THIS TIME. WITH PLENTY OF HEATING AND RESULTING GOOD
MIXING...NORTHWEST TO NORTH WINDS HAVE PICKED UP TO AROUND 10
KNOTS ACROSS THE AREA THIS AFTERNOON. THERE WILL BE OCCASIONAL
GUSTS OF 15 TO 20 KNOTS...WITH ROA POSSIBLY AS HIGH AS 25 KNOTS.
THESE WINDS WILL DIMINISH TOWARD SUNSET. ANY CHANCE FOR AFT SHOWER
OR TSTM DEVELOPMENT WILL BE CONFINED TO THE SE WV AREA...INCLUDING
BLF AND LWB...BUT CHANCES ARE SO LOW THAT THEY WERE NOT ADDED TO
THE TAF. THERE IS ALSO A SLIGHT CHANCE THAT SHOWERS MAY DEVELOP
TOWARD 22Z IN THE NW NC PIEDMONT WHICH COULD AFFECT DANVILLE...BUT
AGAIN THE CHANCES ARE SO LOW THAT IT WAS NOT ADDED TO THE TAF.
THERE WILL BE TEMPORARY VFR CIGS THIS AFTERNOON...AND THEN DRY
AIR BEHIND THE FNT WILL CLEAR SKIES TONIGHT.

AS HIGH PRESSURE BUILDS SOUTH BEHIND DEPARTING FRONT...WINDS WILL
DIMINISH TONIGHT AND GOOD RADIATION CONDITIONS MAY PRODUCE RIVER
VALLEY FOG IN THE MTNS- THIS WAS ADDED TO THE LWB TAF WITH VLIFR
CONDITIONS FOR A FEW HOURS TOWARD DAYBREAK TUESDAY.

QUITE DRY AIR IN PLACE AND DEEP NW FLOW SUGGESTS A CONTINUATION
OF MAINLY VFR CONDITIONS THRU MID OR LATE WEEK. MAY SEE ADDED TSRA
AFFECT THE REGION FROM THE OHIO VALLEY BY THU/FRI...OTRW ONLY
EXCEPTION MAY BE SOME SUB-VFR FOG OR HAZE IN THE RIVER VALLEYS
EACH NIGHT.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR SET

AUGUST 15TH

BLUEFIELD....91/1988
DANVILLE.....98/1999
LYNCHBURG....98/1988
BLACKSBURG...93/1995
ROANOKE......99/1988

AUGUST 16TH

BLUEFIELD....91/1988
DANVILLE.....102/1980
LYNCHBURG....98/1900
BLACKSBURG...92/1995
ROANOKE......99/1988

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
CLIMATE...DS
Hazardous weather outlook, Aug 13, 3:00 AM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT MON AUG 13 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-140800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
400 AM EDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HYSELL

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
August 13, 3:40 PM EST
Where
Rockingham County, 2 mi S of Oregon Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
36.421, -79.650

Penny sized hail fell 2 miles south of Oregon Hill, NC.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54273.